Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 8, NWS Salt Lake City, UT

July 13, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 1999, 5:00 PM MDT for Kane County, Utah. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 13, 1999, 5:00 PM MDT (23:00 UTC)
Expired
Jul 13, 1999, 6:30 PM MDT
In force
90 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1999-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1999-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 132306
FFWSLC
UTC025-140030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT TUE JUL 13 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF KANAB

* UNTIL 630 PM MDT

* AT 500 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN NEAR KANAB EXTENDING NORTHWARD ACROSS HOG CANYON AND EASTWARD 
INTO JOHNSON CANYON.  THESE STORMS ARE MOVING TO THE NORTH AT ABOUT 
10 MPH.  RUNOFF WILL INCREASE FLOW IN KANAB CREEK AND THE LOWER 
PORTIONS OF JOHNSON CANYON.  ADDITIONAL SHOWERS AND THUNDERSTORMS IN 
NORTHERN ARIZONA WILL CONTINUE TO MOVE INTO THE AREA FOR THE NEXT 
COUPLE OF HOURS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HdAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3700 11266 3700 11221 3719 11224 3721 11260

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:00 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 13, 4:00 PM MDT, 1 hour before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
400 PM MDT TUE JUL 13 1999

SYNOPSIS...DEEP TROPICAL MOISTURE CONTINUES TO MOVE UP INTO UTAH
FROM THE SOUTH.  THE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN AND CENTRAL UTAH WILL DECREASE TONIGHT AND THEN REDEVELOP
WEDNESDAY.  THE MOISTURE WILL MAKE IT UP INTO NORTHERN UTAH
TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP
WEDNESDAY THEN ACROSS THE NORTH.  A COLD FRONT MOVES INTO NORTHWEST
UTAH LATE WEDNESDAY.  GUSTY SOUTH-SOUTHWEST WINDS WILL DEVELOP
ACROSS MOST OF THE STATE WEDNESDAY AHEAD OF THAT FRONT.  BY THURSDAY
THIS FRONT SHOULD STALL NEAR A DELTA-DUCHESNE LINE.  THE AIRMASS
WILL THEN SLOWLY DRY AND STABILIZE FROM THE WEST THURSDAY INTO THE
WEEKEND.  COOLER TEMPERATURES AND MUCH HIGHER HUMIDITIES WILL OCCUR
INTO THURSDAY.

DISCUSSION...ADDED MOST OF CENTRAL UTAH TO THE FLASH FLOOD WATCH AND
EXTENDED THE EXPIRATION TIME UNTIL MIDNIGHT.  PW VALUES OF OVER AN
INCH HAVE MOVED UP INTO SOUTHWEST AND CENTRAL UTAH THIS AFTERNOON.
AN UPPER LEVEL LOW AND H2 JET STREAK WILL ENHANCE THE DYNAMIC LIFT
TONIGHT.  SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING
BUT WILL BECOME MORE ISOLATED AFTER MIDNIGHT.  THE EXCEPTION WILL BE
WHERE THE DYNAMIC LIFT REMAINS ASSOCIATED WITH THE UPPER LOW/H2 JET
STREAK.  THERE IS THE POTENTIAL TO HAVE AN MCS SOMEWHERE IN SOUTHERN
AND CENTRAL UTAH THROUGH THE NIGHT.  WILL LET THE EVENING SHIFT SEE
HOW THINGS UNFOLD TO DETERMINE IF THE WATCH NEEDS TO EXPIRE EVEN
LATER TONIGHT.  EXPECT MORE OF THE SAME WEDNESDAY ACROSS SOUTHERN
AND CENTRAL UTAH AND ANOTHER FLASH FLOOD WATCH WILL LIKELY BE NEEDED
DESPITE THE INCREASING LOW LEVEL FLOW.  TRAINING OF STORMS WILL
BECOME MORE OF CONCERN FOR WEDNESDAY AFTERNOON.  GUSTY SOUTH-
SOUTHWEST WINDS WILL SURFACE TOMORROW ACROSS MUCH OF THE STATE AS
THE GRADIENT TIGHTENS OUT AHEAD OF AN APPROACHING COLD FRONT.  WINDS
WERE ADDED TO MOST ZONES TO COVER FOR THIS.  BY THURSDAY DRYING
BEGINS TO DEVELOP FROM THE WEST.  THE FLOW AT MID LEVELS TURNS MORE
WESTERLY AS WELL.  THIS WILL BEGIN TO DECREASE THE CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE WESTERN VALLEYS.  THE CENTRAL MOUNTAINS AND
EASTERN UTAH SHOULD REMAIN ACTIVE ON THURSDAY AS THE MOISTURE WILL
BE SLOW TO EXIT.  I TRIED TO SHOW THIS TREND WITH THE POPS IN THE
CURRENT FORECAST.

NORTHERN UTAH WILL BEGIN TO HAVE MOISTURE MOVE UP FROM THE SOUTH
THIS EVENING.  NUDGED POPS UP A BIT FOR TONIGHT.  MAIN AREAS THAT
COULD SEE SOME STORMS THIS EVENING ARE THE SOUTHERN WASATCH FRONT
AND OUT NEAR THE NEVADA BORDER.  DEEPER MOISTURE WILL MAKE IT UP
INTO EXTREME SOUTHEAST IDAHO BY WEDNESDAY MORNING.  THE CHANCE OF
SHOWERS AND THUNDERSTORMS THEREFORE WILL INCREASE ACROSS THE NORTH
THE NEXT 24 HOURS.  HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS
WEDNESDAY.  I INCREASED THE POPS ACROSS NORTHERN UTAH TOMORROW AND
TOMORROW NIGHT AS WELL.  VERTICAL SPEED SHEAR STILL LOOKS MARGINAL
FOR SEVERE THUNDERSTORMS TOMORROW.  WILL LET THE MID SHIFT REASSESS
THIS.  THE COLD FRONT SHOULD MOVE INTO NORTHWEST UTAH LATE TOMORROW
AFTERNOON...THROUGH THE SALT LAKE AREA BY LATE EVENING...AND THEN
STALL NEAR A DELTA-DUCHESNE LINE BY SUNRISE THURSDAY.  THE AIRMASS
WILL DRY AND STABILIZE TO THE NORTH OF THIS STALLED FRONT THURSDAY.

IN THE EXTENDED...MONSOONAL MOISTURE WILL BE SLOW TO LEAVE EASTERN
UTAH AND WE HAVE LEFT A MENTION OF THUNDERSTORMS INTO SATURDAY FOR
THE CENTRAL AND EASTERN MOUNTAINS.  OTHERWISE THE AIRMASS WILL
GRADUALLY DRY AND WARM FROM THE WEST INTO THE WEEKEND.

SLC 4771 CDC +983 MAIER

.SLC...FLASH FLOOD WATCH TIL 06Z MOST OF CENTRAL AND SOUTHERN UTAH.

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.